|need to switch
Jul 6, 2003
Dear Dr. Cohen,
I am a 37 yr old wm pos since 97. I am currently on a holiday from all treatment for the last 5-6 mos. Last month VL was 80,000 and Cd4 at 680. How much longer do you suppose I can stay off? My last regimine was epivir, zerit and fortovase with norvir. However, I dont want to resume with Zerit due to lipoatrophy. I am resistant to the Sustiva class of meds. What would be a good substitute med? Is T20 widely available Yet? I feel well, and I am dreading going back on anti-virals.
Thanks in Denver.
| Response from Dr. Cohen
So - it is hard to say how long you might be able to stay off meds based on what you've said here. Since - while you've mentioned the most recent labs - I don't know if the viral load is accelerating / going up or if this is stable. And I don't similarly know what's going on with your T4 counts since stopping. But one generalization we might make at this point is that - since you've been off meds for about 6 mos - you do have a fair chance of remaining off for months more. In general - those with a history of very low T4 counts in the past are the ones who, after stopping, have a risk of rapidly falling counts. But if this is going to happen, it happens early after the stop - and so usually by month 6 - you are back to a more stable rate of CD4 count loss. And this fall in the counts is often best predicted by your viral load. And we do know historically that with a viral load of about 80 thou, people might lose as many as 100 cells per year. And if that did happen to you - you'd still be 580 next year. And these days - our criteria to start meds generally doesn't even kick in until the T4 counts are closer to 350 - and this can also apply to someone restarting, not just those starting the first time. So based on these observations - you can likely stay off a fair bit of time...
As for avoiding Zerit and the risk of lipoatrophy - we certainly have alternatives to this medication. In fact, we have options to replace virtually anything with another medication - since we have several to choose from in each class. Since you no longer have the Sustiva class (non-nucleosides) - we'll have to rely on combinations of nucleosides and protease inhibitors in general. And since I don't know your treatment history and resistance to any of these - I cannot be too specific. But combinations of one or two protease inhibitors, usually with but occasionally even without nucleoside antivirals - are often successful in controlling HIV. So if that prior combo was working - you might just need to replace the zerit with another med like viread or ziagen or videx - these are the more common choices at this point in the sequence. To narrow it down means knowing more about you and your history...
As for T20 - it is becoming more available - but given the issues involved in this drug - it is generally being reserved for those with so few options without this medication that it is considered essential to use, not just optional. This is in part due to the fact that it is given twice a day by (self-)injection under the skin - like insulin. And it is pretty expensive - so there is limited access to it. Nonetheless - it is an important medication and if your prior use and resistance to the other meds is an issue - T20 can be a very important addition.
There is a research study in Denver - and in fact at sites around the world - that may be of some interest to you - as it is trying to answer the key question those in this circumstance face - which is when to go back on meds. Since while some would prefer to stay off as long as possible - and can do so - there are others who'd rather control HIV each and every day - and focus on improving medication side effects by changing meds you are taking, rather than just stopping them. And so there is a very large trial enrolling now to answer and compare which of these two strategies in the long run is more successful. It is something you can read more about by clicking on the SMART trial web site link. Only when that trial is enrolled and complete will we be certain about the advice to give at this point - start? stop? continue on or switch.... options aplenty, just awaiting guidance and insight...
Hope that helps - good luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.